Minnesota, 2015

Hail and Damaging Wind in Minnesota, August 2, 2015

August 2, 2015 · NWS DLH · 3 events in 2 counties and zones

Low pressure and a warm front set off a couple of long-lived storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure and a warm front set off a couple of long-lived storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 11:35 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 1, 11:35 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1235 AM CDT SUN AUG 2 2015

.UPDATE...
ISSUED AT 1235 AM CDT SUN AUG 2 2015

UPDATED FOR 06Z TAFS.

.UPDATE...
ISSUED AT 854 PM CDT SAT AUG 1 2015

ATTEMPTS AT SURFACE-BASED CONVECTIVE INITIATION APPEAR TO HAVE
FAILED WITHIN THE WARM FRONTAL ZONE FROM NE SD INTO WRN MN THIS
EVENING AFTER A COUPLE OF BRIEF STORMS TRIED TO SUSTAIN OVER NE
SD. WHILE 00Z SOUNDINGS REVEAL SIGNIFICANT POTENTIAL INSTABILITY..
THE LACK OF A FOCUSED LIFTING MECHANISM APPEARS TO BE THE PRIMARY
CULPRIT AS WEAK SHORT-WAVE RIDGING AND SUBSIDENCE APPEARS TO BE
OVERSPREADING THIS AREA AT THE MOMENT. A SOUTHWESTERLY LOW LEVEL
JET CONTINUES TO SLOWLY STRENGTHEN FROM NE NEBRASKA INTO THE
FRONTAL ZONE IN CENTRAL MINNESOTA..AND SPC MESOANALYSIS DATA ALSO
SUGGESTS MODEST SFC-850 FGEN IN THE WCENT MN AREA..SO WE WILL
STILL NEED TO MONITOR THE FRONTAL ZONE FOR CONVECTIVE DEVELOPMENT
FOR THE NEXT FEW HOURS. HOWEVER..IT APPEARS AS THOUGH THE ALREADY
LOW CHANCES FOR SUSTAINED INITIATION IN THIS AREA CONTINUE TO
DECREASE.

MEANWHILE..FOCUS APPEARS TO BE SHIFTING TO AREAS FARTHER NORTHWEST
IN ADVANCE OF MORE SIGNIFICANT S/W TROF THAT IS DRIVING THE MAIN
SURFACE COLD FRONT THAT LIES FROM JUST SOUTH OF WINNIPEG TO JUST
NORTH OF MINOT ND AS OF 830 PM. SATELLITE/RADAR HAVE REVEALED
CONVECTION HAS CONTINUED TO BUBBLE OVER SW MANITOBA FOR THE PAST
SEVERAL HOURS..WITH A FAIRLY RAPID INCREASE IN COVERAGE/INTENSITY
NOTED BETWEEN BOTTINEAU ND AND BRANDON MB DURING THE PAST HOUR. IF
THIS ACTIVITY CAN HOLD TOGETHER AND ORGANIZE..IT APPEARS TO BE IN
A FAIRLY IDEAL POSITION TO RIDE SEWD ALONG/JUST NORTH OF THE
INSTABILITY GRADIENT NEAR WHERE THE NOSE OF THE LLJ WILL INTERSECT
THE INSTABILITY GRADIENT ACROSS THE RED RIVER VALLEY AND INTO
CENTRAL/NRN MN AFTER MIDNIGHT. WHILE THIS ACTIVITY WILL BE ROOTED
IN AN ELEVATED LAYER..THERE APPEARS TO BE AT LEAST SOME RISK FOR
STRONG WINDS AND MARGINALLY LARGE HAIL WITH THE STRONGEST UPDRAFTS
GIVEN THE SUSTAINED FORCING FROM THE APPROACHING WAVE AND
PERSISTENCE OF STRONG DEEP LAYER SHEAR AND 1000-2000 ELEVATED CAPE
THROUGH THE NIGHT.

FORECAST HAS ALREADY BEEN UPDATED TO REFLECT THE ABOVE REASONING
WITH THE MAIN CHANGES BEING TO LOWER POPS SOUTH THIS EVE AND
RAISING THEM SUBSTANTIALLY AFTER MIDNIGHT THRU MID MORNING SUNDAY
ACROSS THE CENTRAL AND NORTH. WE MAY NEED TO UPDATE AGAIN ONCE THE
CONVECTIVE EVOLUTION UPSTREAM BECOMES CLEARER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1235 AM CDT SUN AUG 2 2015

VFR CONDITIONS GENERALLY EXPECTED THROUGH THE TAF PERIOD WITH A
CHANCE FOR A BRIEF PERIOD OF MVFR VISIBILITY AND CEILING HEIGHTS
DUE TO ISOLATED STORMS OVERNIGHT OVER THE NEXT 6-12 HOURS.

OVERNIGHT/EARLY SUNDAY MORNING...A THUNDERSTORM COMPLEX IN
SOUTHERN MANITOBA IS MOVING SOUTHEAST INTO FAR NORTHWEST MINNESOTA
AND IS EXPECTED TO CONTINUE TO MOVE ACROSS NORTHEAST MINNESOTA
EARLY THIS MORNING. ELEVATED INSTABILITY SHOULD SUSTAIN THESE
STORMS...THE STRONGEST OF WHICH HAVE PRODUCED HAIL TO AT LEAST
QUARTER SIZE AND GUSTS IN EXCESS OF 60 MPH. COVERAGE OF STORMS
WILL BE FAIRLY ISOLATED THROUGH THE MORNING SO CHANCE OF IMPACT AT
ANY INDIVIDUAL SITE IS NOT VERY HIGH...EXCEPT FOR INL WHERE STORMS
ARE LIKELY TO IMPACT WITHIN THE NEXT FEW HOURS. USED TEMPO GROUPS
TO TIME THIS AREA OF STORMS AS IT PROGRESSES INTO THE MORNING
GIVEN EXPECTED COVERAGE. CEILINGS SHOULD REMAIN VFR...THOUGH HEAVY
RAINFALL COULD RESULT IN AN MVFR/IFR STRATUS DECK FORMING THIS
DOES NOT APPEAR LIKELY. VISIBILITY MAY BRIEFLY FALL TO MVFR IN THE
STRONGEST STORMS...BUT DURATION OF THIS OBSCURATION WOULD BE BRIEF
IF IT DOES OCCUR.

FOR THE DAY...GUSTY NORTHWEST WINDS EXPECTED AS SKIES PARTIALLY
CLEAR OUT OVER NORTHEAST MINNESOTA WHILE ISOLATED SHOWERS/STORMS
MAY PERSIST INTO NORTHWEST WISCONSIN. A FEW GUSTS TO THE 20-25KT
RANGE ARE EXPECTED AT MOST SITES THROUGH THE AFTERNOON...WITH
WINDS RAPIDLY DIMINISHING IN THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  69  51  70 /   0  20   0   0
INL  48  65  46  67 /   0  20   0  10
BRD  54  75  51  74 /   0   0   0   0
HYR  50  71  49  71 /   0  20   0  10
ASX  53  70  51  70 /   0  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...MILLER/JJM
AVIATION...JJM
Hazardous weather outlook, Aug 1, 8:12 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CDT SAT AUG 1 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
912 PM CDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF NORTHERN AND
CENTRAL MINNESOTA WELL AFTER MIDNIGHT TONIGHT IN ASSOCIATION WITH AN
APPROACHING WEATHER DISTURBANCE AND COLD FRONT. THE THREAT FOR
SEVERE STORMS WILL BE LOW...BUT A FEW OF THE STRONGEST STORMS COULD
PRODUCE PEA TO DIME SIZE HAIL AND LOCALLY GUSTY WINDS TO 45 MPH. THE
MOST LIKELY AREAS AFFECTED BY THE STRONGEST STORMS WILL BE WEST OF
LINE ROUGHLY FROM BIGFORK TO PINE CITY BETWEEN ROUGHLY 2 AM AND 7 AM
SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
NORTHLAND SUNDAY...ESPECIALLY BEFORE MIDDAY. HOWEVER...ANY
THUNDERSTORMS SHOULD REMAIN WELL BELOW SEVERE LEVELS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED LATER TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
912 PM CDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...OVERNIGHT TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR WELL AFTER
MIDNIGHT TONIGHT...AND COULD PRODUCE LOCALLY GUSTY WINDS AND HIGHER
WAVE HEIGHTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH AROUND
MIDDAY SUNDAY.  ADDITIONAL CHANCES FOR THUNDERSTORMS WILL AFFECT
WESTERN LAKE SUPERIOR AGAIN WEDNESDAY NIGHT INTO FRIDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 11:51 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1251 AM CDT SUN AUG 2 2015

MNZ010-011-020615-
NORTH ST. LOUIS-KOOCHICHING-
1251 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND NORTHERN KOOCHICHING COUNTIES...

AT 1250 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF INTERNATIONAL FALLS TO 17 MILES SOUTH OF
BAUDETTE...AND MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 45 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...BIRCHDALE...LITTLEFORK...KABETOGAMA...RAINY
LAKE...KABETOGAMA LAKE...LOMAN...PELLAND...MANITOU...RANIER...ISLAND
VIEW...ERICKSBURG...RAY...VOYAGEURS NATIONAL PARK...AND INDUS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4871 9429 4865 9423 4863 9384 4852 9380
      4854 9347 4859 9346 4864 9325 4862 9318
      4862 9295 4854 9273 4854 9264 4852 9263
      4850 9263 4848 9270 4821 9442 4871 9442
TIME...MOT...LOC 0550Z 300DEG 49KT 4875 9335 4846 9462

 MILLER
Special weather statement, Aug 2, 12:14 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
114 AM CDT SUN AUG 2 2015

MNZ010-011-020630-
NORTH ST. LOUIS-KOOCHICHING-
114 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LOUIS AND
KOOCHICHING COUNTIES...

AT 112 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF RAINY LAKE TO 17 MILES SOUTHWEST OF LOMAN...AND
MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...LITTLEFORK...BIG FALLS...ASH LAKE...
KABETOGAMA...VOYAGEURS NATIONAL PARK...CRANE LAKE...RAINY
LAKE...GEMMELL...KABETOGAMA LAKE...PELLAND...LOMAN...RANIER...ECHO
LAKE... ISLAND VIEW...ERICKSBURG...RAY...SAND POINT LAKE AND GRAND
FALLS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4862 9295 4854 9264 4846 9271 4841 9245
      4835 9247 4822 9237 4825 9227 4835 9228
      4836 9216 4836 9206 4827 9201 4822 9188
      4792 9442 4854 9443 4862 9385 4853 9382
      4851 9375 4854 9347 4859 9346 4864 9325
TIME...MOT...LOC 0612Z 295DEG 46KT 4866 9285 4837 9412

 MILLER
Special weather statement, Aug 2, 12:33 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
133 AM CDT SUN AUG 2 2015

MNZ010-011-020645-
NORTH ST. LOUIS-KOOCHICHING-
133 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS CONTINUES TO AFFECT NORTHERN ST.
LOUIS AND EASTERN KOOCHICHING COUNTIES...

AT 131 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
19 MILES NORTH OF CRANE LAKE TO NEAR BIG FALLS...AND MOVING SOUTHEAST
AT 50 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...LITTLEFORK...BIG FALLS...ASH LAKE...
KABETOGAMA...CRANE LAKE...RAINY LAKE...KABETOGAMA LAKE...MARGIE...
PELLAND...CUSSON...BUYCK...PELICAN LAKE...BLACK DUCK LAKE...ECHO
LAKE...ISLAND VIEW...ERICKSBURG...RAY...SAND POINT LAKE AND GRAND
FALLS.

VOYAGEURS NATIONAL PARK AND THE WESTERN SECTIONS OF THE BOUNDARY
WATERS CANOE AREA WILDERNESS ARE ALSO AFFECTED.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4862 9295 4854 9273 4854 9264 4850 9263
      4846 9271 4845 9251 4841 9245 4835 9247
      4822 9237 4825 9227 4835 9228 4836 9215
      4836 9206 4832 9200 4827 9201 4819 9185
      4794 9396 4845 9411 4853 9355 4863 9316
TIME...MOT...LOC 0631Z 297DEG 44KT 4854 9251 4826 9378

 MILLER
Special weather statement, Aug 2, 12:49 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
149 AM CDT SUN AUG 2 2015

MNZ010-011-018-019-020700-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-
149 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
LOUIS...NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...

AT 149 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF ASH LAKE TO 12 MILES NORTHEAST OF EFFIE...AND
MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORR...MEADOW BROOK...ASH LAKE...GHEEN...CUSSON...TOGO...BUYCK...
PELICAN LAKE...LINDEN GROVE...STONY BROOK...CELINA...GREANEY...BLACK
DUCK LAKE...BEAR LAKE AND RAY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4816 9250 4785 9276 4763 9326 4807 9378
      4848 9314
TIME...MOT...LOC 0649Z 314DEG 40KT 4829 9300 4801 9353

 MILLER
Special weather statement, Aug 2, 1:01 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
201 AM CDT SUN AUG 2 2015

MNZ010-011-018-019-020715-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-
201 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
LOUIS...NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...

AT 200 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR ASH LAKE TO 11 MILES WEST OF PELICAN LAKE TO 10 MILES EAST OF
EFFIE...AND MOVING SOUTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORR...MEADOW BROOK...ASH LAKE...GHEEN...CUSSON...TOGO...PELICAN
LAKE...BUYCK...LINDEN GROVE...STONY BROOK...SNAKE TRAIL...CELINA...
GREANEY AND BLACK DUCK LAKE.

HIGHWAY 53 IS ALSO AFFECTED NEAR AND NORTH OF ORR.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4821 9247 4786 9274 4763 9311 4796 9363
      4817 9334 4841 9309
TIME...MOT...LOC 0700Z 302DEG 54KT 4826 9297 4805 9316 4786 9342

 MILLER
Special weather statement, Aug 2, 1:17 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
217 AM CDT SUN AUG 2 2015

MNZ010-011-018-019-020745-
NORTH ITASCA-CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-
217 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS...
NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...

AT 216 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF BUYCK TO TOGO...AND MOVING SOUTHEAST AT 60 MPH.

WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
VERMILLION LAKE...MOUNTAIN IRON...BUHL...COOK...TOWER...MEADOW
BROOK...GHEEN...TOGO...ROBINSON...BURNTSIDE LAKE...PERCH LAKE...
ANGORA...KINNEY...LINDEN GROVE...STONY BROOK...SIDE LAKE...CELINA...
SOUDAN...BIG RICE LAKE AND BEAR HEAD LAKE.

THIS INCLUDES FORTUNE BAY CASINO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4787 9189 4748 9270 4780 9330 4812 9260
TIME...MOT...LOC 0716Z 299DEG 54KT 4806 9263 4782 9315

DAP

The radar

The Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
August 2, 1:23 AM CST
Where
St. Louis County, 0.83 mi NE of Gheen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.980, -92.810

Thunderstorm Wind, St. Louis

When
August 2, 1:23 AM CST
Where
St. Louis County, 0.83 mi NE of Gheen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.980, -92.810

A six inch diameter tree was blown down.

Hail, Pine

When
August 2, 3:36 AM CST
Where
Pine County, 1.6 mi ESE of Hinckley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -92.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586372, 586374, 586373.